Ohio, 2020

Tornadoes and Hail in Ohio, April 7 to 8, 2020

April 7 to 8, 2020 · NWS PBZ · 23 events in 6 counties and zones

Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.

Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized with surface wind gusts exceeding 70 mph observed and evident over a wide area given the volume of wind damage reports. Embedded vortices in the quasi-linear convective system also led to five tornadoes in the EF0/EF1 range during this event across the region, with three of these impacting east-central Ohio. Numerous instances of tree and structural damage were observed across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 3:43 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 7, 3:43 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
443 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Severe thunderstorms will be possible this afternoon and overnight,
with large hail and strong winds. Additional rain is expected
Thursday with a cold front before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered showers and a few thunderstorms (mainly south of I 70) will
continue until shortwave ridging ensues this evening. Any storms that
fire may rotate in the high shear environment with the resulting more
efficient updrafts supporting some large hail and eventual damaging
downdraft. Slight, to enhanced severe risk thus continues.

A sfc cold front should initiate more linear coverage of convection
upstream across Eastern Michigan late this evening, dropping
southeast into the Ohio Valley late tonight into early Wednesday
morning.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A crossing shortwave interacting with a warm front continues to
generate sct shra/tsra this aftn. Shortwave ridging is expected to
suppress this eve, but another more widespread round of convection is
anticipated with the disturbance tonight. Expect period restrictions
or the TAF period with improvement on Wednesday via building high
pres.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 7, 11:31 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1231 PM EDT Tue Apr 7 2020

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-081645-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1231 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected through late tonight. A Slight Risk for
severe storms is possible beginning this afternoon through early
Wednesday, with damaging winds and large hail being the primary
threats. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-081645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
1231 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today through late tonight. An Enhanced
Risk for severe storms is possible beginning this afternoon through
early Wednesday, with damaging winds and large hail being the primary
threats. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 7, 3:21 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT Tue Apr 7 2020

OHZ057-072045-
Muskingum-
421 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

At 421 PM EDT, a strong thunderstorm was located near South
Zanesville, or near Zanesville, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
North Zanesville...               Philo...
Pleasant Grove...                 Fultonham...
Cannelville...                    Chandlersville...
Ruraldale...                      Bridgeville...
Duncan Falls...                   East Fultonham...

This includes  Interstate 70 in Ohio between mile markers 145 and
164.

LAT...LON 3995 8220 3997 8220 4005 8184 3976 8179
      3977 8208 3982 8208 3982 8216 3985 8217
      3991 8216 3991 8219
TIME...MOT...LOC 2021Z 254DEG 19KT 3991 8209
Special weather statement, Apr 7, 3:50 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
450 PM EDT Tue Apr 7 2020

OHZ057-058-068-072115-
Guernsey-Noble-Muskingum-
450 PM EDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT SOUTHWESTERN GUERNSEY...SOUTHERN MUSKINGUM
AND WEST CENTRAL NOBLE COUNTIES...

At 449 PM EDT, strong thunderstorms were clustered 10 miles north of
McConnelsville, moving southeast at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Philo...                          Cumberland...
Ruraldale...                      Cannelville...
High Hill...                      Duncan Falls...
Chandlersville...                 East Fultonham...
Blue Rock State Park...

LAT...LON 3992 8191 3983 8157 3974 8164 3975 8164
      3977 8207 3982 8208 3982 8216 3983 8217
TIME...MOT...LOC 2049Z 294DEG 7KT 3981 8185

The radar

The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Hail, Noble

When
April 7, 4:10 PM EST
Where
Noble County, 1.38 mi N of Sharon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.750, -81.570

Hail ranging from pea to quarter-sized covered the ground.

Hail, Noble

When
April 7, 4:30 PM EST
Where
Noble County, 0.69 mi N of Dexter City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.660, -81.470

Thunderstorm Wind, Tuscarawas

When
April 7, 11:23 PM EST
Where
Tuscarawas County, 0.87 mi NW of Zoar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.630, -81.430

A trained spotter reported that shingles were blown off of a roof. Time of occurrence was estimated based on radar.

Thunderstorm Wind, Tuscarawas

When
April 7, 11:25 PM EST
Where
Tuscarawas County, 0.37 mi NNW of Bolivar
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.654, -81.454

A roof was blown off of a two-story home at the intersection of Bolivar Street and Ladyne Avenue. The roof was blown into a neighbor's yard. Damage was done to two homes on the opposite side of the street as well.

Thunderstorm Wind, Tuscarawas

When
April 7, 11:29 PM EST
Where
Tuscarawas County, 0.7 mi ESE of Mineral City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.597, -81.357

Power lines were reported to be blown down near Mineral City. Time of occurrence was estimated based on radar data.

Thunderstorm Wind, Columbiana

When
April 7, 11:30 PM EST
Where
Columbiana County, 0.52 mi W of Leetonia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.880, -80.760

Numerous trees and power lines were reported to be downed in and around the town of Leetonia.

Thunderstorm Wind, Tuscarawas

When
April 7, 11:30 PM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.600, -81.360

Several trees were reported to be blown down in the Mineral City area.

Tornado, Tuscarawas

When
April 7, 11:30 PM EST to 11:31 PM EST
Where
Tuscarawas County, 1.81 mi NNE of Sandyville to 1.23 mi ENE of Sandyville
Rating
EF0
Path length
1.25 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.653, -81.353

This is a continuation of the tornado that impacted East Sparta in|Stark County.

The tornado resulted in damage to several modular homes and|brought down numerous hardwood and softwood trees in the Sandy|Valley Estates allotment along Route 800. It then moved across SR183|damaging two additional structures before moving toward Sandy Valley|High School, where it toppled additional hardwood trees and damaged|structures near the ballfields.

This is the 16th tornado for Tuscarawas County since the 1880s for which|we were notified of damage. The most recent tornado prior to this occurred|on April 14th, 2019 when another EF0 tornado was observed.

Thunderstorm Wind, Columbiana

When
April 7, 11:33 PM EST
Where
Columbiana County, 0.87 mi SW of Middleton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.820, -80.660

A trained spotter reported that many snapped and uprooted trees were observed between New Waterford and Rogers.

Thunderstorm Wind, Columbiana

When
April 7, 11:33 PM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.890, -80.690

A large pine tree was reported to have fallen across a driveway.

Tornado, Columbiana

When
April 7, 11:33 PM EST to 11:38 PM EST
Where
Columbiana County, 0.21 mi S of Glenmoor to 1.03 mi ESE of Union Ridge
Rating
EF1
Path length
5.48 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.827, -80.630

A continuous swath of tornadic damage was encountered beginning|just north of Route 558 near Hawkins Rd. and ending along Carmel|Achor Rd just west of Route 170. The tornado snapped or uprooted|numerous hardwood and softwood trees, causing several to fall on|structures and power lines. Although many of the mobile homes|encountered along the path were spared direct wind damage, it is |suspected that the trees surrounding them absorbed much of the |wind and spared the homes damage from the strongest wind.

A few outbuildings of varying degrees of structural integrity|suffered damage as well. In multiple cases, metal roof panels were|ripped off. In another, a particularly well-built small shed lost|several shingles and a piece of roofing. A less-sturdy but|medium-size outbuilding collapsed when its north-facing wall |caved in.

In several focused spots along the path, concentrated, near-total|tree damage was encountered consistent with EF1 wind speed (90|mph). Much of the remaining damage was consistent with 70-80 mph |wind.

Thunderstorm Wind, Columbiana

When
April 7, 11:35 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.840, -80.540

Multiple trees were snapped and uprooted near East Palestine. The time of occurrence was estimated based on radar.

Thunderstorm Wind, Columbiana

When
April 7, 11:36 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.840, -80.540

According to broadcast media, a parked Jeep was flipped over.

Thunderstorm Wind, Columbiana

When
April 7, 11:37 PM EST
Where
Columbiana County, 1.53 mi E of Rogers
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.797, -80.591

At the intersection of Scotts Mill Road and County Route 154, several trees were reported to be blown down. Time of occurrence was estimated based on radar.

Thunderstorm Wind, Columbiana

When
April 7, 11:37 PM EST
Where
Columbiana County, 0.69 mi S of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.820, -80.650

A trained spotter stated that numerous trees were uprooted across their property. The time of occurrence was estimated based on radar.

Tornado, Columbiana

When
April 7, 11:37 PM EST to 11:40 PM EST
Where
Columbiana County, 0.54 mi SE of Union Ridge to 2.34 mi SSE of Negley
Rating
EF0
Path length
2.96 mi
Path width
100 yd
Continued into
Beaver, Pa (PBZ)
Reported by
NWS Storm Survey
Coordinates
40.775, -80.562

A second damage swath coincident with a second radar-detected |circulation and distinct from the Rogers/Negley tornado above was |encountered west along Carmel Achor Road, beginning in the woods |north of the road. This path proceeded south-southeastward with |continuous limb damage and occasional stronger gusts leading to |uprooted trees. Structural damage encountered along this segment |of the path seems to have resulted from falling trees rather than |wind.

The track curved eastward along Pancake Clarkson Road, crossing at|into Beaver County, PA at the Pennsylvania state line, where it |appears to have intensified and widened slightly. In this |location, numerous evergreen trees were snapped or uprooted in the|Sheepskin Hollow State Nature Preserve.

The circulation weakened quickly thereafter, with occasional tree|damage continuing to near Lihi Road and Lisbon Road in Beaver|County before evidence of a path disappeared altogether.

Thunderstorm Wind, Carroll

When
April 7, 11:38 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.490, -81.240

Multiple trees were blown down, including one that damaged a pickup trailer.

Thunderstorm Wind, Carroll

When
April 7, 11:39 PM EST
Where
Carroll County, 0.69 mi N of Dellroy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.560, -81.200

Multiple trees were reported to be blown over and uprooted.

Thunderstorm Wind, Tuscarawas

When
April 7, 11:55 PM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.600, -81.360

Several trees were reported to be blown down in the Mineral City area.

Thunderstorm Wind, Tuscarawas

When
April 8, 12:15 AM EST
Where
Tuscarawas County, 0.87 mi SE of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.440, -81.410

Trees were reported to be uprooted and snapped.

Thunderstorm Wind, Harrison

When
April 8, 12:25 AM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.270, -80.990

A TV station provided pictures which show large trees down in Cadiz, with some damage to houses noted.

Hail, Jefferson

When
April 8, 12:30 AM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -80.610

Hail, Noble

When
April 8, 2:00 AM EST
Where
Noble County, 1.6 mi W of Three Forks
Measured
0.75 in hail
Reported by
Public
Coordinates
39.680, -81.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885968, 885969, 885956, 885957, 885958, 885959, 885960, 886244, 885961, 885962, 886245, 885963, 885964, 885965, 886238, 886246, 886239, 886240, 886241, 886242, 886243, 885971, 885972.